Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 196, NWS Kansas City, MO

September 17, 2025Linn County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 17, 2025, 3:09 PM CDT for Linn County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2025, 3:09 PM CDT (20:09 UTC)
Expired
Sep 17, 2025, 3:39 PM CDT
In force
30 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 83 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:55 PM CDT, 14 minutes earlier. Its key messages:

  • Strong to marginally severe storms this afternoon-evening. Strong to damaging winds are the most likely hazard.
  • Multiple periods of storms possible through Thursday night.
  • Additional precipitation chances Saturday - Tuesday.
Area forecast discussion, Sep 17, 2:55 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
255 PM CDT Wed Sep 17 2025

.KEY MESSAGES...

- Strong to marginally severe storms this afternoon-evening.
  Strong to damaging winds are the most likely hazard.

- Multiple periods of storms possible through Thursday night.

- Additional precipitation chances Saturday - Tuesday.

&&

.DISCUSSION...
Issued at 248 PM CDT Wed Sep 17 2025

A stagnant upper-level pattern, with what looks like a high-over-low
Rex block over the middle the country, is keeping the central to
northern Plains unsettled. Eastern KS and MO are on the eastern side
of the low of the Rex and that is helping to keep the area warmer
than normal, for this time of year. That warmth is also leading to
mainly diurnally driven showers and storms in the area. As I am
writing this sentence (1830Z) it appears that the outflow boundary
that pushed eastward earlier is helping to initiate new convection
from near Clinton, MO to SE IA. With weak shear, nearly 2000 J/kg of
MLCAPE available, and an inverted-V type sounding, strong to
damaging wind gusts look like the most likely hazard. There may also
be some small hail, and the most robust storms could perhaps produce
quarter size hail. Additionally, locally heavy rain is also expected
given the scattered nature to the storms.

Over the next few days, there are multiple other chances for showers
and storms in the area. The most likely time frame looks like
Thursday afternoon through the overnight hours. The low portion of
the Rex block begins to break down and shift east. This will lead to
vorticity advection into eastern KS and western MO which helps
to force showers and storms Thursday afternoon through the
overnight hours. There is a fair amount of variability in
forecast CAPE, about 800 J/kg at the 10th percentile, to around
2000 J/kg at the 90th percentile, which adds uncertainty to how
strong storms may be. Additionally, models show relatively
stronger flow rounding the base of the shortwave moving through,
which would support stronger shear. But even this varies
significantly, adding uncertainty to the potential strength of
any convection. When looking at probabilities of CAPE and Shear,
it seems unlikely that we'll have the combination necessary for
severe convection. But with the potential for nearly 2000 J/kg
of CAPE and 20-25kts of deep-layer shear Thursday afternoon and
evening, can't rule out a few strong to marginally severe
storms.

Precipitation chances decrease Friday with high pressure over the
area. Friday night/ early Saturday, the low-level jet strengthens
and noses into eastern KS and western MO. This will lead to
additional chances for storms early Saturday that may linger into
the morning hours. This general pattern continues into early next
week with continued low chance PoPs (20-40%) into Tuesday morning.
It isn't until the middle of next that a dry period returns.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1220 PM CDT Wed Sep 17 2025

Multiple potential rounds of storms are the main issue through
this forecast period. Showers and storms look possible at the
terminals, in eastern KS and western MO, this afternoon.
Coverage again looks isolated to scattered. So have just
mentioned a prob30 group for each site with the most likely
timing. Overnight, additional showers and storms look possible,
but there is quite a bit of uncertainty in timing, location, and
coverage. One period of time looks like after midnight tonight
into early tomorrow morning, and again tomorrow afternoon. Given
the uncertainties, have left out mention with this forecast. As
certainty increases, the forecast can be amended or updated.
Outside of brief visibility and/or ceiling restrictions during
any showers or storms, VFR conditions are expected with light
winds.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...CDB
AVIATION...CDB
Hazardous weather outlook, Sep 17, 5:05 AM CDT, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
0505 AM CDT Wed Sep 17 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181005-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
0505 AM CDT Wed Sep 17 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Through tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.KEY MESSAGES...

- Multiple chances for showers and storms today into Friday. A
  few storms could be strong.

- Near-seasonal temperatures (upper 70s to low 80s) for Friday
  into the weekend.

In the hours before

Local storm report, Sep 17, 12:58 PM CDT, 2 hours 11 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Kansas City/Pleasant HIll MO
1258 PM CDT Wed Sep 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Hail             1 N Merriam             39.04N 94.69W
09/16/2025  E1.00 Inch       Johnson            KS   Public

            Report from mPING: Quarter (1.00 in.).

0605 PM     Tstm Wnd Dmg     5 N Orrick              39.28N 94.11W
09/16/2025                   Ray                MO   Public

            Social media report of a large tree down on
            a property in rural Ray County. Another
            report of up to quarter size hail north of
            Orrick. Time and location estimated based on
            radar.

0605 PM     Hail             1 NW Merriam            39.04N 94.71W
09/16/2025  E1.00 Inch       Johnson            KS   Amateur Radio

0607 PM     Hail             2 NW Merriam            39.04N 94.72W
09/16/2025  E1.00 Inch       Johnson            KS   Public

            Report from mPING: Quarter (1.00 in.).

0608 PM     Hail             2 W Merriam             39.03N 94.72W
09/16/2025  E1.75 Inch       Johnson            KS   Emergency Mngr

0612 PM     Hail             2 W Merriam             39.02N 94.72W
09/16/2025  E1.00 Inch       Johnson            KS   Public

            Social media picture of quarter size hail.

0622 PM     Hail             1 E Prairie Village     38.99N 94.61W
09/16/2025  E0.75 Inch       Johnson            KS   Public

            Report from mPING: Dime (0.75 in.).

0622 PM     Tstm Wnd Dmg     2 WNW Merriam           39.04N 94.73W
09/16/2025                   Johnson            KS   Trained Spotter

            Tree uprooted, tree may not have been in
            good health.

0646 PM     Hail             3 NW Lake Tapawingo     39.05N 94.35W
09/16/2025  E1.00 Inch       Jackson            MO   Public

            Social media report of mostly pea to nickel
            size hail with a few stones up to quarter
            size between Independence and Blue Springs.
            Time and location estimated from radar.

0700 PM     Hail             1 SSE Parkville         39.19N 94.68W
09/16/2025  M1.00 Inch       Platte             MO   Broadcast Media

            KSHB-TV viewer showed picture of 1 inch hail
            near Parkville.

&&

CMS
Local storm report, Sep 17, 1:11 PM CDT, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
111 PM CDT Wed Sep 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     Tstm Wnd Dmg     1 WNW Merriam           39.03N 94.71W
09/16/2025                   Johnson            KS   Public

            Several reports of downed tree limbs and
            hail up to quarter size on 53rd Street. Time
            estimated from radar.

0610 PM     Hail             1 NNW Merriam           39.04N 94.70W
09/16/2025  E1.25 Inch       Johnson            KS   Public

            Social media photo of hail up to half dollar
            size on Knox Street. Time estimated from
            radar.

&&

CMS
Special weather statement, Sep 17, 2:14 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
214 PM CDT Wed Sep 17 2025

MOZ039-045-171945-
Saline MO-Pettis MO-
214 PM CDT Wed Sep 17 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL PETTIS AND
SOUTHWESTERN SALINE COUNTIES THROUGH 245 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Marshall, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marshall.

This includes Interstate 70 in Missouri between mile markers 68 and
81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3890 9319 3897 9340 3919 9334 3907 9303
TIME...MOT...LOC 1914Z 204DEG 5KT 3901 9326

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BT
Special weather statement, Sep 17, 2:37 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
237 PM CDT Wed Sep 17 2025

MOZ032-039-040-172015-
Saline MO-Chariton MO-Howard MO-
237 PM CDT Wed Sep 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHARITON...WEST
CENTRAL HOWARD AND NORTHEASTERN SALINE COUNTIES THROUGH 315 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Slater, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marshall, Slater, and Gilliam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3904 9315 3922 9324 3935 9296 3910 9283
TIME...MOT...LOC 1937Z 247DEG 9KT 3917 9311

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BT
Special weather statement, Sep 17, 2:59 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
259 PM CDT Wed Sep 17 2025

KSZ060-MOZ053-172030-
Linn KS-Bates MO-
259 PM CDT Wed Sep 17 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN LINN AND WEST CENTRAL
BATES COUNTIES THROUGH 330 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasanton, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pleasanton, La Cygne, Mound City, Prescott, and Amoret.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3804 9468 3809 9490 3838 9486 3831 9453
TIME...MOT...LOC 1959Z 195DEG 14KT 3814 9477

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BT

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:00 PM CDTSpecial Weather StatementEAXClay30 min
Sep 17, 2:14 PM CDTSpecial Weather StatementEAXSaline31 min
Sep 17, 2:37 PM CDTSpecial Weather StatementEAXSaline38 min
Sep 17, 3:32 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Worth43 min
Sep 17, 3:35 PM CDTSevere Thunderstorm WarningEAXPettis20 min
Sep 17, 4:03 PM CDTSpecial Weather StatementEAXPettis27 min
Sep 17, 4:16 PM CDTSevere Thunderstorm WarningEAXPettis44 min
Sep 17, 4:25 PM CDTSevere Thunderstorm WarningEAXPettis50 min
Sep 17, 5:21 PM CDTSevere Thunderstorm WarningEAXLafayette, Saline28 min
Sep 17, 6:26 PM CDTSevere Thunderstorm WarningEAXCarroll, Ray34 min
Sep 17, 2:59 PM CDTSpecial Weather StatementEAXLinn31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.